Brand-Ad-30-6
 IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1136 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (5,511 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures
   Article Tables

 Article Access Statistics
    Viewed895    
    Printed183    
    Emailed0    
    PDF Downloaded188    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR - OBSERVATION LETTER
Year : 2020  |  Volume : 86  |  Issue : 6  |  Page : 696-699

A probable association of symmetrical drug-related intertriginous and flexural exanthema with levocetirizine


Department of Dermatology, Venereology and Leprology, R. N. T. Medical College, Udaipur, Rajasthan, India

Date of Web Publication06-Oct-2020

Correspondence Address:
Dr. Manisha Balai
Department of Dermatology, Venereology and Leprology, R. N. T. Medical College, Udaipur - 313 001, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijdvl.IJDVL_416_19

Rights and Permissions



How to cite this article:
Virath R, Gupta LK, Balai M. A probable association of symmetrical drug-related intertriginous and flexural exanthema with levocetirizine. Indian J Dermatol Venereol Leprol 2020;86:696-9

How to cite this URL:
Virath R, Gupta LK, Balai M. A probable association of symmetrical drug-related intertriginous and flexural exanthema with levocetirizine. Indian J Dermatol Venereol Leprol [serial online] 2020 [cited 2021 Jan 23];86:696-9. Available from: https://www.ijdvl.com/text.asp?2020/86/6/696/297340




Sir,

Symmetrical drug-related intertriginous and flexural exanthema is defined as benign and self-limiting drug eruption, characterized by sharply defined symmetric erythema in the gluteal area and flexural or intertriginous folds, without systemic involvement. Antibiotics, including amoxicillin and cephalosporins are the most common drugs causing it.[1] Herein, we report a case of symmetrical drug-related intertriginous and flexural exanthema showing symmetrical erythematous eruptions mainly on the flexural areas that developed after intake of levocetirizine.

A 30-year-old man presented with sharply demarcated, itchy, non-scaly, erythematous lesions on the neck, groin, buttocks, axillary folds, cubital fossae and popliteal fossae [Figure 1]a, [Figure 1]b, [Figure 1]c, [Figure 1]d. The lesions started 3 days after taking tablet levocetirizine at a dose of 5 mg twice daily for lichen simplex chronicus on right leg. The rash first developed on the neck and groin. With continued medication, there was aggravation of symptoms in the form of burning and development of erythema on other flexures in next 2 to 3 days. Hair, nail, mucosa, and systemic examination were unremarkable. There was no history of any other drug intake. The patient was applying topical clobetasol propionate for lichen simplex chronicus on the right leg lesion. There was a history of mild similar episode with levocetirizine in the past, which resolved spontaneously with drug withdrawal. Routine investigations including hemogram and serum biochemistry were normal. Histological examination showed mild hyperkeratosis, focal parakeratosis, spongiosis and mild perivascular mononuclear inflammatory cells infiltration [Figure 2]. Levocetirizine was stopped and the patient was started on prednisolone 30 mg daily orally for 7 days. There was marked improvement in itching and complete subsidence of rash in 1 week. Patient was advised not to take levocetirizine, hydroxyzine and cetirizine in future. After 4 weeks, skin patch test with levocetirizine, cetirizine and hydroxyzine was done, each in a base consisting of 30% petrolatum and 30% water. Readings were taken at 48 hours and 72 hours and were negative. Patient, however, refused oral provocation test with levocetirizine. Naranjo causality score was 5, implying a causal association of levocetirizine to symmetrical drug-related intertriginous and flexural exanthema as “probable.”


Click here to view
Figure 2: Biopsy from the right groin area showed mild hyperkeratosis, spongiosis and mild perivascular mononuclear inflammatory cells (H and E, ×100)

Click here to view


Häusermann et al.[2] coined the term symmetrical drug-related intertriginous and flexural exanthema in 2004, after noting cases of baboon syndrome related to drug exposure without prior sensitization. Among the medications causing symmetrical drug-related intertriginous and flexural exanthema, beta-lactam antibiotics, especially amoxicillin, are most common; others include pseudoephedrine, codeine, oxycodone, cimetidine, nystatin, and fluconazole, mercury, nickel, heparin, allopurinol, erythromycin, hydroxyurea, aminophylline, terbutaline, barium sulfate, iodinated radiocontrast media, intravenous immunoglobulin and cetuximab.[3] The exact mechanism involving symmetrical drug-related intertriginous and flexural exanthema is unknown. It is thought to be a type IV hypersensitivity reaction and is characterized by 5 diagnostic criteria [Table 1].[2] Our patient fulfilled all of them. The morphology of the rash and histological findings were consistent with symmetrical drug-related intertriginous and flexural exanthema.
Table 1: Diagnostic criteria for symmetrical drug-related intertriginous and flexural exanthema[2] (SDRIFE)

Click here to view


Although patch testing is essential for the diagnosis of symmetrical drug-related intertriginous and flexural exanthema, the rate of positive tests is not high and estimated to be approximately 50%.[4] Patch test done in our patient with levocetirizine, cetirizine and hydroxyzine using 10% concentration in petrolatum, on the uninvolved back skin was negative.

Levocetirizine dihydrochloride is a third-generation antihistamine. Despite a structural similarity of the three antihistamines, levocetirizine, cetirizine and hydroxyzine, cross-reactions among them are rarely reported.[5] Levocetirizine is generally considered to be a very safe drug but can sometimes cause adverse reactions, as seen in our case. However, onset of symptoms after second exposure to causative drug is quick but, in our patient, symptoms appeared after 72 hours of intake of levocetirizine, which is uncommon. Possibly the mild initial symptoms had gone unnoticed by the patient. Baboon syndrome induced by hydroxyzine has also been reported.[6] Antihistamines are very frequently used by dermatologists and are generally considered very safe. They can, however, paradoxically cause adverse reactions like fixed drug eruption and symmetrical drug-related intertriginous and flexural exanthema and, therefore, dermatologists should be aware of these rare adverse drugs reactions.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Mohapatra M, Panda M, Kar BR, Raj C. Symmetric drug-related intertriginous and flexural exanthema due to itraconazole: An uncommon side effect of a commonly used drug. Indian Dermatol Online J 2017;8:501-3.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Häusermann P, Harr T, Bircher AJ. Baboon syndrome resulting from systemic drugs: Is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Dermatitis 2004;51:297-310.  Back to cited text no. 2
    
3.
Elmariah SB, Cheung W, Wang N, Kamino H, Pomeranz MK. Systemic drug-related intertriginous and flexural exanthema (SDRIFE). Dermatol Online J 2009;15:3.  Back to cited text no. 3
    
4.
Kim BJ, Kim HS, Lee JY, Kim HO, Park YM, La HO. Symmetrical drug-related intertriginous and flexural exanthema caused by celecoxib. Int J Dermatol 2014;53:e1-3.  Back to cited text no. 4
    
5.
Lew BL, Haw CR, Lee MH. Cutaneous drug eruption from cetirizine and hydroxyzine. J Am Acad Dermatol 2004;50:953-6.  Back to cited text no. 5
    
6.
Akkari H, Belhadjali H, Youssef M, Mokni S, Zili J. Baboon syndrome induced by hydroxyzine. Indian J Dermatol 2013;58:244.  Back to cited text no. 6
[PUBMED]  [Full text]  


    Figures

  [Figure 1], [Figure 2]
 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow